Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 535, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 13, 2004, 8:24 PM CDT for Lyon County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2004, 8:24 PM CDT (01:24 UTC)
- Expired
- Sep 13, 2004, 9:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 120 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 13, 5:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1151 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1601 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 264 m²/s²
- 0-3 km storm-relative helicity
- 493 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 140124 SVRFSD MNC083-140200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 824 PM CDT MON SEP 13 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LYON COUNTY IN SOUTHWEST MINNESOTA * UNTIL 900 PM CDT * AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF MARSHALL...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL LYON COUNTY THROUGH 840 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT TUESDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4440 9585 4425 9568 4428 9559 4461 9560 $$ BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:10 PM CDT, 5 hours 14 minutes earlier.
Area forecast discussion, Sep 13, 3:10 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 310 PM CDT MON SEP 13 2004 .DISCUSSION... MAIN PBLM TONIGHT WL BE PRECIP COVERAGE. FNT JUST ENTERING WRN CWA...AND ONLY MID LVEL PRECIP ONGOING. QUESTION IS IF SFC PRECIP WL BEGIN TO DEVELOP. WL NEED TO DEVELOP BY 22Z IF ANYTHING WL BECOME SVR ERN CWA. LOOKS IF TRW BECOME SFC BASED...GREATEST THREAT WL BE ACRS NW IA AND SW MN. MODELS SOUNDINGS WUD INDICATE GREATEST THREAT OF SVR WX WUD BE WNDS. CAN NOT RULE OUT A ISOLD TORNADO...BUT CONDITIONS DO NOT FAVOR ANYTHING WIDESPREAD. ANY TORNADO THAT DOES DEVELOP WUD BE NEAR THE UPDRAFT AND FROM IN THE LOWEST 3KM WHERE THERE IS SHEAR. IF SFC BASED TRW DOES NOT DEVELOP...THEN S/W WL PRODUCE RW-/TRW- THAT WL REMAIN BLO SVR LIMITS. PRECIP SHUD PERSIST MOST OF NIGHT ACRS SERN HALF OF CWA...WITH PRECIP ENDING NWRN CWA AROUND 05Z. WL NOT CONT WND ADVY ACRS SW MN OR NW IA AS SFC GRAD WL DECREASE THIS EVENING. ON TUESDAY...FNT WL STALL ACRS FAR SERN CWA AND WL NEED TO KEEP CHC OF TRW ACRS PORTIONS OF NW IA THRU THE DAY. ANOTHER S/W WL EJECT NEWD INTO NRN PLAINS TUESDAY NIGHT...BRINGING WITH IT ANOTHER CHC OF RW/TRW. THIS ACTIVITY SHUD EXIT ERN CWA WED MORN. TEMPS BOTH TUE AND WED WL BE AOB NORMAL DUE TO CLDS AND/OR PRECIP. LOOKS LIKE BLOCKING PATTERN WL DEVELOP AS HURRICANE IVAN MOVE INTO GULF. THIS WL FORCE ANY S/W N OF CWA...SO NOW THU INTO FRI LOOKS DRY AND WARMER. WL DROP PRECIP AND BRING TEMPS BACK TO AOA NORM THU INTO MON. CUD SEE A CHC OF TRW SUN AFTN AS MORE IMPRESSIVE UPPER TROF BEGINS TO SHIFT EWD INTO PLAINS. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE MN...NONE IA...NONE NE...NONE &&
Hazardous weather outlook, Sep 13, 1:15 PM CDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE SIOUX FALLS SD 115 PM CDT MON SEP 13 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 145 PM CDT MON SEP 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A COLD FRONT WILL MOVE SLOWLY SOUTHEAST INTO THE AREA THIS AFTERNOON AND EVENING. STRONG SOUTH WINDS AHEAD OF THE FRONT WILL BRING VERY WARM...MOIST...AND UNSTABLE AIR INTO THE AREA THIS AFTERNOON. ISOLATED THUNDERSTORMS OVER SOUTHEAST SOUTH DAKOTA EARLY THIS AFTERNOON...MAINLY NEAR THE JAMES VALLEY...WILL INCREASE AND BECOME STRONGER LATE THIS AFTERNOON. SOME THUNDERSTORMS ARE LIKELY TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL AS THEY DEVELOP LATE THIS AFTERNOON AND SPREAD INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA TONIGHT. ISOLATED TORNADOES ARE ALSO POSSIBLE LATE THIS AFTERNOON INTO THE EVENING HOURS. THE SEVERE WEATHER THREAT WILL LIKELY END EARLY THIS EVENING FROM THE JAMES RIVER WEST. WIND AND FOG... A WIND ADVISORY HAS BEEN ISSUED FOR STRONG SOUTH WINDS OF 20 TO 40 MPH FOR MOST OF THIS AFTERNOON FOR NORTHWEST IOWA...SOUTHWEST MINNESOTA...AND THE FAR EASTERN PART OF SOUTHEAST SOUTH DAKOTA. THE WINDS WILL BEGIN TO DECREASE IN SOUTHEAST SOUTH DAKOTA BY LATE AFTERNOON...AND OVER THE REST OF THE AREA THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER LOW PRESSURE SYSTEM WILL MOVE ALONG A LINGERING FRONT FROM NEBRASKA THROUGH FAR SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA...AND FAR SOUTHERN MINNESOTA THROUGH TUESDAY NIGHT. SHOWERS AND THUNDERSTORMS ARE LIKELY TO DEVELOP NEAR THIS SYSTEM LATE TUESDAY AFTERNOON INTO THE NIGHT...WITH A FEW SEVERE STORMS POSSIBLE ALONG WITH LOCALLY HEAVY RAINS ACROSS NORTHWEST IOWA...EXTREME SOUTHEAST SOUTH DAKOTA AND FAR NORTHEAST NEBRASKA. A FEW STORMS WITH LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE FROM SOUTHEAST SOUTH DAKOTA TO SOUTHWEST MINNESOTA BY TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE IN SOUTHEAST SOUTH DAKOTA AFTER 4 PM CDT...AND IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA AFTER 7 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
In the hours before
Local storm report, Sep 13, 6:26 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
626 PM CDT MON SEP 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 5 E WAKONDA 43.01N 97.01W
09/13/2004 1.50 INCH CLAY SD PUBLIC
&&
PSLocal storm report, Sep 13, 6:44 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
644 PM CDT MON SEP 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 5 NW BERESFORD 43.13N 96.85W
09/13/2004 1.50 INCH LINCOLN SD PUBLIC
0626 PM HAIL 2 N CENTERVILLE 43.15N 96.96W
09/13/2004 1.00 INCH TURNER SD PUBLIC
&&
PSLocal storm report, Sep 13, 7:06 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT MON SEP 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 3 W LARCHWOOD 43.46N 96.50W
09/13/2004 1.00 INCH LYON IA PUBLIC
&&
PSLocal storm report, Sep 13, 8:00 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT MON SEP 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL SIOUX FALLS 43.54N 96.73W
09/13/2004 1.00 INCH MINNEHAHA SD TRAINED SPOTTER
0723 PM HAIL SIOUX FALLS 43.54N 96.73W
09/13/2004 0.75 INCH MINNEHAHA SD TRAINED SPOTTER
0725 PM HAIL SIOUX FALLS 43.54N 96.73W
09/13/2004 0.88 INCH MINNEHAHA SD NWS EMPLOYEE
0730 PM HAIL 3 N BRANDON 43.63N 96.58W
09/13/2004 0.88 INCH MINNEHAHA SD PUBLIC
&&
PSLocal storm report, Sep 13, 8:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 PM CDT MON SEP 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 5 E WAKONDA 43.01N 97.01W
09/13/2004 1.50 INCH CLAY SD PUBLIC
0626 PM HAIL 2 N CENTERVILLE 43.15N 96.96W
09/13/2004 1.00 INCH TURNER SD PUBLIC
0630 PM HAIL 5 NW BERESFORD 43.13N 96.85W
09/13/2004 1.50 INCH LINCOLN SD PUBLIC
0645 PM HAIL 3 W LARCHWOOD 43.46N 96.50W
09/13/2004 1.00 INCH LYON IA PUBLIC
0721 PM HAIL SIOUX FALLS 43.54N 96.73W
09/13/2004 1.00 INCH MINNEHAHA SD TRAINED SPOTTER
0723 PM HAIL SIOUX FALLS 43.54N 96.73W
09/13/2004 0.75 INCH MINNEHAHA SD TRAINED SPOTTER
0725 PM HAIL SIOUX FALLS 43.54N 96.73W
09/13/2004 0.88 INCH MINNEHAHA SD NWS EMPLOYEE
0730 PM HAIL 3 N BRANDON 43.63N 96.58W
09/13/2004 0.88 INCH MINNEHAHA SD PUBLIC
&&
PSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 9:29 PM CDT | Severe Thunderstorm Warning | FSD | Murray | 31 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.